Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 97, NWS Jackson, KY

August 4, 2003Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2003, 6:10 PM EDT for Montgomery County, Kentucky. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 6:10 PM EDT (22:10 UTC)
Expired
Aug 4, 2003, 8:00 PM EDT
In force
110 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 042212
FFWJKL
KYC173-050000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
610 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY

* UNTIL 800 PM EDT

* AT 551 PM EDT...DISPATCH REPORTED FLASH FLOODING. HIGHWAY 460 HAD 
RUNNING WATER OVER THE ROAD...AND THAT THE HIGHWAY WAS CLOSED ONE 
MILE EAST OF JEFFERSONVILLE. ALSO...WATER WAS OVER HIGHWAY 559 NEAR 
JEFFERSONVILLE...BUT THAT THE HIGHWAY WAS STILL PASSABLE. SHOWERS 
AND THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO MOVE IN AND AROUND  
THE AREA.

EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS 
ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3810 8384 3799 8376 3791 8377 3790 8388
          3794 8398 3812 8410 3819 8399

$$

RAY
3 follow-up statements
000 
WGUS73 KJKL 042314
FFSJKL
KYC173-050000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
714 PM EDT MON AUG 4 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  MONTGOMERY COUNTY

* UNTIL 800 PM EDT

* AT 705 PM EDT...DISPATCH REPORTED THAT HIGHWAY 460 ONE MILE EAST 
OF JEFFERSONVILLE WAS STILL PARTIALLY BLOCKED.

SHOWERS CONTINUE TO MOVE SLOWLY OUT OF THE AREA. ANY ADDITIONAL 
RAINFALL AND EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING 
OF SMALL CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS...HIGHWAYS 
AND UNDERPASSES. ADDITIONAL RAINFALL AND EXCESSIVE RUNOFF COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3807 8403 3793 8389 3802 8387 3811 8397

$$
COREY
000 
WGUS73 KJKL 042359
FFSJKL
KYC173-050015-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
759 PM EDT MON AUG 4 2003

...THE FLASH FLOOD WARNING FOR MONTGOMERY COUNTY WILL BE ALLOWED TO 
EXPIRE...

AT 759 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING 
FLOODING...ALSO...DISPATCH HAS REPORTED THAT ALL FLOODING HAS 
ENDED...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$
COREY/RAY
000 
WGUS73 KJKL 050001 CCA
FFSJKL
KYC173-050015-
FLASH FLOOD STATEMENT...CORRECTED FOR GRAMMAR
NATIONAL WEATHER SERVICE JACKSON KY
759 PM EDT MON AUG 4 2003

...THE FLASH FLOOD WARNING FOR MONTGOMERY COUNTY WILL BE ALLOWED TO 
EXPIRE AT 8:00 PM EDT...

AT 759 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING 
FLOODING...ALSO...DISPATCH HAS REPORTED THAT ALL FLOODING HAS 
ENDED...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$
COREY/RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:25 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 4, 4:25 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT MON AUG 4 2003

19Z SFC ANALYSIS SHOWS A WASHED OUT FRONT SPREAD THROUGH THE OHIO
VALLEY JUST NORTH OF THE OHIO RIVER. SHOWERS AND THUNDERSTORMS ARE
BLOWING UP OVER CENTRAL AND NORTHERN KENTUCKY MOVING INTO OUR CWA.
HAIL IS A PRIMARY CONCERN WITH THESE STORMS DUE TO THE COOL MID
LEVEL TEMPERATURES...BUT FLASH FLOODING WILL ALSO BE A WORRY. MUCH
OF EAST KENTUCKY IS ALREADY SATURATED FROM THE RAINS OF THE PAST TWO
DAYS.

THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT WITH THE DEEP CLOSED LOW
SPINNING OUT OF THE OHIO VALLEY INTO NORTHEAST CANADA BY WEDNESDAY
EVENING. LATER IN THE PERIOD...ACCORDING TO THE GFS AND OTHER MEDIUM
RANGE MODELS...THE WHOLE PATTERN RETROGRADES WITH ANOTHER CLOSED LOW
LOOKING TO DROP INTO THE OHIO VALLEY FOR THE WEEKEND. AS WITH THE
PAST FEW DAYS...THE SHORTWAVE DETAILS WILL BE CRITICAL TO THE ACTUAL
WEATHER RESULT AND ARE NATURALLY NOT IN AS GOOD AGREEMENT. THE MAIN
VORT IS SPINNING THROUGH THE AREA CURRENTLY WITH A NODE EXPECTED TO
BRUSH BY AFTER MIDNIGHT. THEN WE SEE A LULL IN UPPER LEVEL SUPPORT
WITH THE TROUGH LIFTING OUT BEFORE ANOTHER STRONG WAVE IS PROGGED TO
DROP IN WEDNESDAY NIGHT. THE GFS SEEMS A BIT OVERDONE WITH THE VORT
THAT IT DROPS INTO THE WESTERN TENNESSEE VALLEY ON THURSDAY. THE
BULK OF THE ENERGY THEN STAYS TO OUR SOUTH AFTER THIS BEFORE THE
NEXT SERIES OF WAVES DIVE IN TO CARVE OUT THE WEEKEND/S UPPER LOW.

SENSIBLE WEATHER WILL FEATURE AN ACTIVE EVENING WITH SHOWERS AND
MARGINALLY SEVERE THUNDERSTORMS. GENERALLY SMALL HAIL AND FLOODING
WHEREVER THE STORMS TRAIN WILL BE THE MAIN CONCERN WITH THESE.
EXPECT THESE STORMS TO DIE OUT LATER THIS EVENING BUT ADDITIONAL
ONES WILL BE POSSIBLE AFTER MIDNIGHT CONTINUING THE FLOOD THREAT AS
PWS ARE NEAR 1.5 INCHES AND THE STORMS WILL BE SLOW MOVING AND PRONE
TO TRAINING. AS A RESULT HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE
AREA RUNNING THROUGH 8 AM EDT WITH THE MAIN CONCERN THIS EVENING.
AFTER TONIGHT WILL GO WITH A MORE DIURNAL TREND TO THE POPS THROUGH
THE WEEKEND...PERHAPS SPIKING MORE ON WEDNESDAY. TEMPS WILL BE ON
THE COOL SIDE OF NORMAL UNDER THE PERSISTENT TROUGH.

MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT
DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR MAXES...PREFER THE
MAV NUMBERS FOR HIGHS TUESDAY VERSES THE TOO COOL FWC AND MET. THE
NUMBERS ARE BETTER FOR WEDNESDAY HIGHS. AS FOR POPS...SPLIT THE
DIFFERENCE TONIGHT AND TUESDAY...MAV TOO HIGH TUESDAY NIGHT.

AS FOR THE GFE GRIDS AND IFPS...PERFORMED MY USUAL INITIALIZATION OF
TEMPS...DEWPOINTS...AND WINDS FOR THE FIRST 60 HOURS FROM THE
MESOETA. GENERALLY HAD TO ADJUST HIGHS UP FOR TUESDAY ALSO MASSAGED
THE GRIDS FOR OUR CCF POINTS. LITTLE CHANGES TO THE REST THROUGH
FRIDAY. BROUGHT UP SKY AND POPS FOR SATURDAY AND SUNDAY AS THE SFC
PATTERN RETROGRADES. ALSO CHANGED TONIGHT/S SKY AND POPS TO FOCUS
MORE ON EARLIER ACTIVITY.

PRELIMINARY CCF NUMBERS:
LOZ 064/083 064/084 062 643
JKL 065/082 065/083 065 643

.JKL...FLOOD WATCH FOR MOST OF EAST KENTUCKY THROUGH 8 AM EDT.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1122 AM EDT MON AUG 4 2003

LAST REMNANTS OF COMPLEX EXITING OUR NORTHERN COUNTIES. MAIN
TRIGGERS ARE UPSTREAM IN WESTERN KY WITH VORT/S/W TROUGH AXIS AND
STRONG JET STREAM ENERGY ON THE BACKSIDE. STILL GETTING SOME GOOD
SUNSHINE OUT THERE IN PLACES. WILL KEEP LIKELY POPS GOING...WITH A
FOCUS ON LATE THIS AFTERNOON WHERE MAIN TRIGGERS WILL BE CLOSER TO
US. WET BULBS COMING DOWN WITH S/W TROUGH PASSAGE. WIND PROFILE
REMAINS UNIDIRECTIONAL. ANY STORMS THAT GO UP TODAY WILL HAVE TO BE
CLOSELY WATCHED FOR SEVERE POTENTIAL. NUMEROUS COUNTIES RUNNING
LIGHT IN THE FLASH FLOOD GUIDANCE DEPARTMENT...SO ISOLATED FLASH
FLOODING POTENTIAL VERY REAL AS WELL. WILL ADJUST GRIDS AND FORECAST
TO REFLECT CURRENT TRENDS. UPDATE OUT BEFORE TOO LONG.

GEOGERIAN

---------------------------------------------------------------------
915 PM EDT SUN AUG 3 2003

AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING
SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS
ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER
ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL
KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT
FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT
FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME.

SBH
Hazardous weather outlook, Aug 4, 5:16 PM EDT, 54 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
516 PM EDT MON AUG 4 2003

...FLOOD WATCH UNTIL 8:00 AM EDT TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORM ARE LIKELY TONIGHT...SOME OF WHICH WILL
BRING HEAVY RAINFALL. LOCALIZED FLOODING PROBLEMS MAY
OCCUR...ESPECIALLY IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY
RAINFALL IN THE LAST COUPLE OF DAYS.  THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS.  HIGH WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS COULD BE SEVERE LATE TUESDAY...
ESPECIALLY NEAR THE VIRGINIA AND TENNESSEE BORDERS. THE PRIMARY
THREAT WOULD BE HIGH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TUESDAY. SPOTTERS
ARE URGED TO REPORT ANY OCCURRENCE OF FLOODING...DAMAGING WIND...OR
HAIL.

COREY

In the hours before

Local storm report, Aug 4, 4:49 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
449 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    FRENCHBURG                KY   .75 INCH HAIL
08/04/03   MENIFEE                        DIME SIZE HAIL IN
                                          FRENCHBURG AND EAST OF THE
                                          CITY. REPORTED BY 911
                                          DISPATCH.

KO
Local storm report, Aug 4, 5:14 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
514 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    FRENCHBURG                KY   .88 INCH HAIL
08/04/03   MENIFEE                        NICKEL SIZE HAIL IN
                                          DOWNTOWN FRENCHBURG AT
                                          DISPATCH CENTER. REPORTED
                                          BY DISPATCH.

KO
Local storm report, Aug 4, 5:48 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
548 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    2W FRENCHBURG             KY   .75 INCH HAIL
08/04/03   MENIFEE                        REPORTED BY TRAINED
                                          SPOTTER.

0525 PM    6W FRENCHBURG             KY   FLASH FLOODS
08/04/03   MENIFEE                        IN THE TOWN OF MEANS,
                                          WATER FLOWING OVER HWY 460
                                          WITH SECTIONS CLOSED AND
                                          EVACUATION ATTEMPTS IN THE
                                          AREA. REPORTED BY DISPATCH.

0540 PM    3E BAXTER                 KY   .75 INCH HAIL
08/04/03   HARLAN                         DIME SIZE HAIL IN ROSS
                                          POINT. REPORTED BY TRAINED
                                          SPOTTER.

KO
Local storm report, Aug 4, 5:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
557 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    3E BAXTER                 KY   .88 INCH HAIL
08/04/03   HARLAN                         NICKEL SIZE HAIL IN ROSS
                                          POINT. REPORTED BY TRAINED
                                          SPOTTER.

KO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:08 AM EDTFlash Flood WarningJKLWhitley3 hr
Aug 4, 5:15 AM EDTFlash Flood WarningJKLJackson3 hr
Aug 4, 5:36 AM EDTFlash Flood WarningJKLLaurel3 hr
Aug 4, 6:23 AM EDTFlash Flood WarningJKLOwsley112 min
Aug 4, 8:30 AM EDTFlash Flood WarningJKLLaurel4 hr
Aug 4, 3:38 PM EDTSevere Thunderstorm WarningJKLMontgomery37 min
Aug 4, 4:28 PM EDTSevere Thunderstorm WarningJKLMontgomery47 min
Aug 4, 4:39 PM EDTSevere Thunderstorm WarningJKLMenifee66 min
Aug 4, 4:47 PM EDTFlash Flood WarningJKLMenifee3 hr
Aug 4, 5:10 PM EDTSevere Thunderstorm WarningJKLMorgan80 min
Aug 4, 5:31 PM EDTSevere Thunderstorm WarningJKLHarlan89 min
Aug 4, 7:33 PM EDTSevere Thunderstorm WarningJKLBreathitt57 min
Aug 4, 7:44 PM EDTFlash Flood WarningJKLMenifee3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.